Ask the doctors: Is a high potassium level bad?
Q. My potassium level is high, and my physician stopped the medication that has successfully controlled my blood pressure for years, lisinopril. What is the danger from high potassium, and why is lisinopril a problem?
A. Potassium is important for the electrical activity of the cells in your heart, and levels that are below 3.4 milligrams per deciliter (mg/dL) or above 5.0 mg/dL can lead to heart rhythm problems that may be life-threatening. Some medications used for high blood pressure, heart failure, and other cardiovascular problems can affect potassium levels, so levels must be checked often.
The most common reason for high potassium is failure of the kidneys to remove potassium as fast as you add it through food and drink. Kidney disease may be one reason your doctor is checking your potassium. There are other relatively rare diseases that can cause high potassium levels. But it sounds like your doctor suspects that one of your medications may be compromising your kidneys' ability to clear potassium, and ACE inhibitors like lisinopril are among the most common culprits. You should not be taking other medications that can raise potassium, like certain diuretics or nonsteroidal anti-inflammatory agents (NSAIDs) such as ibuprofen or naproxen.